Hail, El Paso
- When
- June 6, 2:15 PM MST to 2:20 PM MST
- Where
- El Paso County, 2.77 mi WSW of Black Forest
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.010, -104.750
A strong storm produced hail up to the size of nickels in El Paso County, and a severe storm produced hail up to the size of quarters in Baca County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm produced hail up to the size of nickels in El Paso County, and a severe storm produced hail up to the size of quarters in Baca County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 6, 2:09 PM MST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 309 PM MDT Tue Jun 6 2017 .SHORT TERM...(This evening through Wednesday) Issued at 309 PM MDT Tue Jun 6 2017 ...Heavy Rain potential with low end severe risks this afternoon and evening... Weak impulses riding through the upper ridge in combination with a stalled frontal boundary across the far southeast plains will provide triggers for scattered to numerous showers and thunderstorms this afternoon through tonight across much of south central and southeast CO. Appears to be 2 focus areas today...with one round over the mountains which develops into a broken line as it moves southeast onto the plains during the late afternoon and evening. The other area of focus will be along the frontal boundary this afternoon across Las Animas, Baca and Prowers counties. All this activity congeals into a convective cluster or MCS across the southeast plains this evening which drifts slowly southeastward overnight. Although shear looks weak (20-25 kts)...CAPE values of around 1000- 1500 j/kg could lead to an isolated severe threat with marginally severe hail and damaging winds the primary storm threats. Also watching for a low end non-supercell tornado threat along the stalled frontal boundary across Las Animas and Baca counties where any briefly intense updrafts could potentially stretch some surface vorticity and spin up a brief landspout. However the main concern today will be locally heavy rainfall and the potential for flash flooding should any of these stronger slow moving storms impact burn scars or areas where soils are saturated on the plains from recent rainfall. Portions of the southeast plains generally east of LHX is under a marginal threat for excessive rainfall through this evening where convection congeals and lingers the longest. Another concern will be area rivers which are seeing steadily increasing flows from snow melt. Will have to watch where the rain falls in relation to the basins that flow into the river as it could exacerbate these high flows. Overall activity should wind down overnight. There are some differences in the models with NAM hanging on to precipitation across the far southeast plains into Wednesday morning. All other models decrease activity by morning so have trended grids that way. However its possible some isolated showers could persist as the disturbance will still be exiting southeast CO. Wednesday...thunderstorm activity looks more confined to the mountains. Its possible the plains could be capped from the previous days convection and it appears that forcing coming over the ridge may take a more northern track tomorrow. CAPE looks similar today...and shear a tad stronger so it looks again to be another marginal severe threat day. Hard to say how much activity will move eastward onto the plains. Have kept higher pops across the mountains for now...with generally isolated pops for the plains by late afternoon. -KT .LONG TERM...(Wednesday night through Tuesday) Issued at 309 PM MDT Tue Jun 6 2017 Wednesday night and Thursday...An upper ridge over the Four Corners will gradually slide east across the region through Thu, with the state under northwest flow aloft for much of the time. Residual moisture across the forecast area will help spark scattered convection over the higher elevations, and isolated shower and storm activity for the plains. Activity will lessen on Thu. Temps will be on the upward swing starting Thu, with highs in the upper 70s to mid 80s for the high valleys, and mid 80s to lower 90s for the e plains. Friday through Sunday...The upper ridge axis shifts to the east, and west to southwest flow aloft pushes in for the state for the weekend. Look for dry and very warm conditions, with temps climbing into the 80s for the high valleys and mid 80s to near 100F for the eastern plains. Sat still looks like the hottest day of the extended period, and conditions across the plains may near critical fire weather levels depending upon how strong winds become. Monday and Tuesday...Models are a bit closer in agreement on what happens after the weekend, with an upper trough crossing the Great Basin On Mon. The EC places this trough a bit further north, but otherwise a slight chance for convection returns to the higher terrain for both Mon and Tue. Temps are forecast to be slightly cooler, with highs in the 70s for the high valleys both days. The plains are forecast to be in the 80s to lower 90s for Mon, then mid 70s to mid 80s for Tue. Moore && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 309 PM MDT Tue Jun 6 2017 Thunderstorms will continue over the mountains and spread off into the adjacent lower elevations and southeast plains through the afternoon and evening. KCOS and KPUB will have the best chance of seeing TSRA at the terminal through 01z. These could produce some heavy rainfall, small hail, and MVFR cigs/vis. KALS is more likely to see erratic gusty outflow winds from nearby thunderstorms during the afternoon. Thunderstorms should diminish during the early evening as a large convective cluster takes shape across the southeast plains and moves southeastward. Another round of showers and thunderstorms will develop over the mountains Wednesday afternoon which could drift off and affect the TAF sites once again. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...MOORE AVIATION...KT
Hazardous Weather Outlook National Weather Service Pueblo CO 1102 AM MDT Tue Jun 6 2017 COZ058>089-093>099-071715- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1102 AM MDT Tue Jun 6 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains and along a stalled cold front across the far southeast plains this afternoon. These storms will form lines and clusters as they spread eastward into the plains and become more widespread during the evening. One or two storms across the southeast mountains and plains could briefly become severe this afternoon and evening, producing hail to around the size of quarters, wind gusts around 60 mph, locally heavy rainfall and lightning. Flash flooding will be of primary concern today, particularly for burn scars and areas where soils are already saturated from recent rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms, some strong to marginally severe, will also be possible on Wednesday and to a lesser degree on Thursday. The primary meteorological threats will once again be hail around the size of quarters, wind gusts around 60 mph, lightning and locally heavy rainfall capable of producing localized flash flooding, especially over recent burn scars and over locations that have had recent heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across most of southern Colorado this afternoon and evening. 31/31
Special Weather Statement National Weather Service Pueblo CO 155 PM MDT TUE JUN 6 2017 COZ081-062030- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 155 PM MDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER COUNTY UNTIL 230 PM MDT... At 155 PM MDT, Doppler radar was tracking a strong thunderstorm over Woodland Park, or 18 miles northwest of Colorado Springs, moving northeast at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Woodland Park and Divide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3893 10515 3903 10520 3908 10504 3895 10503 TIME...MOT...LOC 1955Z 221DEG 11KT 3902 10508 kam
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
157 PM MDT TUE JUN 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL 1 NNW WOODLAND PARK 39.01N 105.06W
06/06/2017 M1.00 INCH TELLER CO TRAINED SPOTTER
MOSTLY DIME SIZE.
&&Special Weather Statement National Weather Service Pueblo CO 157 PM MDT TUE JUN 6 2017 COZ096-098-062045- Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO- 157 PM MDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES UNTIL 245 PM MDT... At 156 PM MDT, Doppler radar was tracking a strong thunderstorm near Chivington, or 19 miles north of Lamar, moving southeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Chivington, Queens Reservoir and Neeoshe Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3842 10268 3846 10252 3825 10227 3815 10268 TIME...MOT...LOC 1956Z 329DEG 12KT 3836 10258 MOORE
Special Weather Statement National Weather Service Pueblo CO 242 PM MDT TUE JUN 6 2017 COZ095>098-062115- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- Western Kiowa County CO-Eastern Kiowa County CO- 242 PM MDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 315 PM MDT... At 241 PM MDT, Doppler radar was tracking a strong thunderstorm near Wiley, or 8 miles northwest of Lamar, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lamar, Wiley, Neegronda Reservoir, Queens Reservoir and Neeoshe Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3828 10286 3835 10266 3814 10241 3801 10266 TIME...MOT...LOC 2041Z 317DEG 11KT 3820 10268 KT
Special Weather Statement National Weather Service Pueblo CO 251 PM MDT TUE JUN 6 2017 COZ081-084-085-062130- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 251 PM MDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL 330 PM MDT... At 250 PM MDT, Doppler radar was tracking a strong thunderstorm over Air Force Academy, or 11 miles north of Colorado Springs, moving southeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colorado Springs, Monument, Air Force Academy, Black Forest, Gleneagle, Falcon and Cimarron Hills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3899 10493 3909 10479 3896 10455 3883 10477 TIME...MOT...LOC 2050Z 326DEG 9KT 3900 10483 kam
Special Weather Statement National Weather Service Pueblo CO 315 PM MDT TUE JUN 6 2017 COZ097-098-062200- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- 315 PM MDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PROWERS AND NORTHEASTERN BENT COUNTIES UNTIL 400 PM MDT... At 314 PM MDT, Doppler radar was tracking a strong thunderstorm over Wiley, or near Lamar, moving south at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lamar and Wiley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3820 10282 3823 10256 3780 10238 3776 10278 TIME...MOT...LOC 2114Z 353DEG 31KT 3812 10271 MOORE
The Pueblo radar (KPUX), 79 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693296, 693297.